0
Communications to the Editor |

Carcinoid—A Diagnostic and Therapeutic Dilemma FREE TO VIEW

Basil M. RuDusky, MD, FCCP
Author and Funding Information

Wilkes Barre, PA

Correspondence to: Basil M. RuDusky, MD, FCCP, 15 Public Square, Wilkes Barre, PA 18702-1702



Chest. 1999;116(4):1142-1143. doi:10.1378/chest.116.4.1142-a
Text Size: A A A
Published online

To the Editor:

The interesting and descriptive article recently published in CHEST, “Coronary Spasm and Cardiac Arrest From Carcinoid Crisis During Laser Bronchoscopy,” (February 1999)1 merits additional clinical commentary. The article vividly describes only one of several tragedies that are known to occur in patients afflicted with carcinoid disease and illustrates to the medically unwary just how hazardous this disease can be for both the patient and the treating physician. Carcinoid disease still remains one of the most misdiagnosed and overlooked diseases in the annals of medicine, and its treatment can be one of the most difficult situations that a clinician could ever encounter.

The fascinating aspect of this case report is not that the physicians encountered a clinically undiagnosable disease in a patient who was not suspected of having carcinoid disease, but that the near tragedy of a potentially fatal cardiac arrest occurred because of a coronary arterial spasm in an otherwise healthy adolescent girl who was not affected with carcinoid syndrome.

Other reports have described angina pectoris in older patients with previously undiagnosed carcinoid disease who had proven noncritical coronary atherosclerosis, itself a common indicator for coronary spasm.23 In one of these patients, cardiac arrest occurred after the performance of a treadmill exercise test. It is well known that physical exertion or emotional stress can precipitate an acute carcinoid crisis. Vasospastic angina (variant angina or Prinzmetal’s angina) can occur in young, middle-aged patients with advanced carcinoid disease who have no evidence of coronary heart disease. Furthermore, vasospastic angina can occur in association with, or can be independent of, the “flushing” portion of the carcinoid syndrome and its associated acute events. It can be nocturnal as well and is generally not precipitated by ordinary physical activity. Administration of sublingual nitroglycerin usually relieves symptoms but nitroglycerin consumption is not without its hazards, as these patients are often seriously hypotensive. In my experience, a patient with advanced carcinoid disease and syndrome will receive very little, and usually no benefit from the use of hydrogen-ion receptor antagonists, diphenhydramine, or cyproheptadine. Semiadequate control of symptoms can be achieved only with the use of subcutaneous injections of octreotide in moderate to high doses, the efficacy of which is a Godsend to these patients and without which their suffering is inconceivable and unsurmountable, and their lifespan is made considerably shorter. Mehta et al.1 made the accepted and supposedly well-known points that anesthesia administration in patients with carcinoid tumors requires special consideration and that no anesthetic technique or pharmacologic regimen has been proven to be especially efficacious. These points are only partially correct. A great deal can be done to lessen the possibility of the potentially hazardous cardiovascular crises that can occur in patients with carcinoid tumors, especially when they are about to undergo anesthesia and surgery.4

One needs little imagination to contemplate the catastrophe that usually occurs when a patient with advanced carcinoid disease presents unknowingly to the attending physician and surgeon while in an acute abdominal crisis, with its accompanying tachycardia and hypotension, and is taken for exploratory surgery. It is difficult enough to avoid a catastrophic event when the diagnosis is known, and the outcome is often tragic when it is not. Catecholamines, when used to treat hypotension in these patients, can further complicate the pharmacophysiology involved in the production of the carcinoid crisis, and nitrates to treat elevated ST segments may do likewise.

Obviously, the patient with advanced carcinoid disease requires a more complex approach than stated in this report. The authors place emphasis on aggressive volume replacement and IV somatostatin for the treatment of hypotension and cardiac arrest. In such cases, this therapy may be too little, too late. Volume replacement, with adequate IV fluids and meticulous attention to the addition of electrolytes, is mandatory. This should include supplemental sodium chloride, magnesium, potassium chloride, and calcium—all of which are generally depleted in the patient with advanced carcinoid disease who is suffering from multiple bouts of diarrhea daily, which is still only partially controlled by the patient’s usual daily subcutaneous injections of octreotide. Volume and electrolyte replacement should be given (in appropriate amounts, dependent on the clinical status of the patient) even when the levels of the electrolytes, ascertained by laboratory testing, are normal, as cellular imbalance is often present especially if these supplements have not been prescribed for use on a daily basis. Preoperative, intraoperative, and postoperative therapy must not only involve the use of fluids, electrolytes, and subcutaneous and/or IV adminstration of octreotide, but, in my opinion, should also include bolus IV injections of methylprednisolone based on an individually selected regimen. Such therapy should be started the day before surgery and not merely as a last-minute, preoperative endeavor, except in emergency situations requiring immediate intervention. The carcinoid syndrome is, indeed, a true diagnostic and therapeutic dilemma.

References

Mehta, AC, Rafanan, AL, Bulkley, R, et al (1999) Coronary spasm and cardiac arrest from carcinoid crisis during laser bronchoscopy.Chest115,598-600. [CrossRef]
 
Topol, EJ, Fortuin, NJ Coronary artery spasm and cardiac arrest in carcinoid heart disease.Am J Med1984;77,950-952. [CrossRef]
 
Petersen, KG, Seeman, WR, Plagwitz, R, et al Evidence for coronary spasm during flushing in the carcinoid syndrome.Clin Cardiol1984;7,445-448. [CrossRef]
 
RuDusky BM, Marycz DK. Carcinoid syndrome: a medical, social and political odyssey. (in press).
 

Figures

Tables

References

Mehta, AC, Rafanan, AL, Bulkley, R, et al (1999) Coronary spasm and cardiac arrest from carcinoid crisis during laser bronchoscopy.Chest115,598-600. [CrossRef]
 
Topol, EJ, Fortuin, NJ Coronary artery spasm and cardiac arrest in carcinoid heart disease.Am J Med1984;77,950-952. [CrossRef]
 
Petersen, KG, Seeman, WR, Plagwitz, R, et al Evidence for coronary spasm during flushing in the carcinoid syndrome.Clin Cardiol1984;7,445-448. [CrossRef]
 
RuDusky BM, Marycz DK. Carcinoid syndrome: a medical, social and political odyssey. (in press).
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543